Hail, Schuyler
- When
- May 10, 4:25 PM CST to 4:30 PM CST
- Where
- Schuyler County, 2.07 mi S of Camden
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 40.120, -90.770
A cluster of strong to severe thunderstorms developed in advance of an area of low pressure across southeast Iowa during the afternoon of May 10th. The storms then developed into a squall line and raced east-southeast along a warm front draped across central Illinois during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cluster of strong to severe thunderstorms developed in advance of an area of low pressure across southeast Iowa during the afternoon of May 10th. The storms then developed into a squall line and raced east-southeast along a warm front draped across central Illinois during the late afternoon and early evening. One tornado touched down along the line just south of Argenta in Macon County, while widespread wind damage was reported primarily along and south of I-72. Heavy rainfall of 1.5 to 2.5 inches aggravated ongoing flooding across southeast Illinois, where numerous roads were closed due to high water south of I-70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 10, 1:56 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 256 PM CDT Wed May 10 2017 .SHORT TERM...(This evening through Thursday) ISSUED AT 255 PM CDT Wed May 10 2017 Instability parameters indicate that severe potential will continue through the evening as a squall line of storms progresses from NW to SE across central IL. Damaging winds will be the primary hazard, with some large hail possible. Supercell development has already started in SE Iowa, and the line will evolve into an outflow dominated complex by the time it reaches near the Illinois river. The proximity of a stalled frontal boundary, roughly just south of I-74, will set the stage for a few tornadoes possible as storms interact with the frontal boundary. A sizable break in the rain looks to develop behind the squall line in our N-NW counties as the front stalls out across our southern counties. The break in the rain may eventually reach all of our counties before the next shortwave rides east along the front Thursday morning and potentially triggers a few showers for the southern half of our forecast area. Thunderstorms should mainly be south of Springfield to Danville, with strong to severe potential mainly south of I-70. Light fog could develop behind the front, especially in NW areas after the rain ends and low clouds form in the moist boundary layer. Minimal airmass change before sunrise will allow the low clouds and fog to keep low temperatures on the mild side, ranging from the mid 50s near Galesburg to the upper 60s toward Lawrenceville. Some clearing could develop on Thursday across the north, but clouds look to hold firm across the south, which could reduce diurnal swings tomorrow. High temps look to reach the upper 60s north, with mid-upper 70s south of I-70. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 255 PM CDT Wed May 10 2017 The slow departure of the cold front Thursday night will keep rain chances in the forecast for mainly S of I-70. The cooler air will eventually progress into central IL Thurs night and Friday. Our coolest temperatures of the next week will be Thur night and Friday. Despite some sunshine of Friday, high temps will be limited to the upper 60s to around 70. The weekend looks to be dry with a warming trend, under high pressure. Plenty of sunshine and warming mid-layer temperatures will help to push highs back into the 70s on Saturday, with some lower 80s returning for Sunday. The warm conditions look to continue through Tuesday, with highs in the low 80s. A few spotty showers could develop late Monday night and Tuesday as a warm frontal circulation develops along I-74 and then lifts northward. Rain chances look to increase on Wednesday as the warm sector experiences increased instability and a weak shortwave passes aloft. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 100 PM CDT Wed May 10 2017 A shortwave progressing across Iowa will eventually pass across central IL this evening. We expect a squall line to affect all of the terminal sites at some point this evening, with generally a 2-3 hour window of IFR and LIFR conditions possible during strong to severe storms. Went with PIA as early as 00z/7pm for the squall line, progressing to CMI/DEC by 03z-04z or so. The frontal progression will be slowing down overnight, with showers redeveloping and progressing from west to east along the front into tomorrow morning, from SPI to DEC. Winds will start out generally E-SE for PIA, BMI and CMI north of a stationary front, and SSW for SPI and DEC. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 1204 PM CDT Wed May 10 2017 ILZ027>031-036>038-040>055-061-111200- Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon- Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford- 1204 PM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop by afternoon and continue tonight. There is a slight risk of severe thunderstorms containing large hail and damaging wind gusts from mid afternoon through late evening. An isolated tornado risk exists as well. The Illinois River and portions of the Sangamon river will remain in flood. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Scattered thunderstorms will continue through Thursday afternoon or evening, however the threat of severe weather is low. Flooding will continue for several days or more on the Illinois River and linger on a portion of the Sangamon River through Thursday night. Refer to applicable flood warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. ILZ056-057-062-063-066>068-071>073-111200- Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper- Lawrence-Richland- 1204 PM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are possible this afternoon through tonight. There is a marginal risk of severe thunderstorms containing hail and strong gusty winds from mid afternoon through late evening. The Wabash and portions of the Embarras and Little Wabash rivers will remain in flood. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Scattered thunderstorms will continue through Thursday night. There is a marginal to slight risk of severe thunderstorms containing hail and strong gusty winds Thursday. Flooding will continue for several days on the Wabash River and portions of the Embarras River. Refer to the applicable flood warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. Goetsch
Special Weather Statement National Weather Service Lincoln IL 511 PM CDT WED MAY 10 2017 ILZ027-102300- Knox- 511 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 600 PM CDT... At 510 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from New Windsor to near Little Swan Lake. Movement was east at 50 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Galesburg, Abingdon, Knoxville, Wataga, Oneida, Yates City, Williamsfield, Altona, Victoria, Maquon, Rio, Gilson, East Galesburg, Henderson, St. Augustine, Dahinda, Delong, Snake Den Hollow and Galesburg Airport. This includes Interstate 74 between mile markers 34 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 800 PM CDT for central, north central and west central Illinois. LAT...LON 4115 8998 4072 8999 4072 9044 4115 9044 TIME...MOT...LOC 2210Z 269DEG 43KT 4123 9044 4067 9050 Barker
Special Weather Statement
National Weather Service Lincoln IL
520 PM CDT WED MAY 10 2017
ILZ040-047-102300-
Schuyler-Cass-
520 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL 600 PM
CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mount Sterling, or 13 miles west of Rushville, moving
northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rushville, Littleton, Browning, Frederick, Huntsville, Camden,
Weinberg King State Park and Ray.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.
LAT...LON 4028 9047 4027 9045 4019 9045 4018 9020
4015 9022 4016 9026 4012 9037 4008 9039
4006 9043 4002 9061 4005 9068 4008 9067
4008 9070 4011 9071 4011 9091 4028 9091
TIME...MOT...LOC 2220Z 237DEG 31KT 4010 9082
BarkerThe Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
19 thunderstorm wind, 6 flash flood, 6 flood, 4 hail, 1 tornado. Local standard time, as filed.
Numerous trees were blown down.
Irrigation pivots were flipped and twisted. Numerous trees were blown down and a 50-60 foot tall pine tree was snapped.
Several trees and power lines were blown down.
Several trees were blown down.
Numerous trees were blown down.
Several trees, roofs, and power poles were damaged.
A gustnado with estimated winds of 80-90mph damaged several trees just east of Washburn. Tree limbs were blown down on two farms, and a gas grill and house shingles were damaged as well.
Power poles were blown down.
Two trees were blown down.
A 6-inch diameter tree limb was blown down near Panera Bread.
A 5-foot diameter tree was blown onto a fence.
Several trees were blown down in Washington Park.
A large tree was blown down at the corner of Lewis and Second streets.
Several tree branches were blown down across Pawnee, including some that blocked IL Route 014.
A tornado briefly touched down near the Argenta exit from I-72 at mile marker 150 at 7:49 PM CDT. Several pine trees were snapped before the tornado dissipated at 7:50 PM CDT.
Large tree branches were blown down in Bement.
A power line was blown down.
A semi truck was blown over on I-57 at mile marker 195.
Widespread wind damage occurred across Paris. Numerous trees were blown down or uprooted, including one that crushed a truck. Power lines were blown down and minor roof and siding damage took place as well.
Numerous tree limbs and power lines were blown down across Marshall. An awning was damaged.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Effingham County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed near Mason and Edgewood, and water covered parts of U.S. Highway 45 south of Watson to the Clay County line.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Clay County. Rainfall amounts ranged from 1.50 to 2.00 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed from Bible Grove through Ingraham to Sailor Springs and Louisville. Parts of U.S. Highway 45 were covered with water from Louisville to the Effingham County line.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Jasper County. Rainfall amounts ranged from 1.75 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed near Bogota, Sainte Marie, and West Liberty, and water covered parts of Illinois Route 130 between Newton and West Liberty.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Richland County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed from Wakefield through Dundas to Olney. The heaviest rain occurred near Dundas, where IL Route 130 was closed.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Crawford County. Rainfall amounts ranged from 1.50 to 2.00 inches during the late evening of May 10th into the early morning of May 11th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed, particularly from Green Brier to Landes, where the heaviest rainfall occurred.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Lawrence County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th and very early morning of May 11th in areas where ditches were already full of water and soils were saturated. Numerous rural roads from Chauncey toward Birds, through Lawrenceville to Sumner were closed due to flooding. Several streets in Lawrenceville were also flooded during the morning hours.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Effingham County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed near Mason and Edgewood, and water covered parts of U.S. Highway 45 south of Watson to the Clay County line. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until daybreak.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Jasper County. Rainfall amounts ranged from 1.75 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed near Bogota, Sainte Marie, and West Liberty, and water covered parts of Illinois Route 130 between Newton and West Liberty. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until early in the afternoon.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Clay County. Rainfall amounts ranged from 1.50 to 2.00 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed from Bible Grove through Ingraham to Sailor Springs and Louisville. Parts of U.S. Highway 45 were covered with water from Louisville to the Effingham County line. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until the early afternoon.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Richland County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed from Wakefield through Dundas to Olney. The heaviest rain occurred near Dundas, where IL Route 130 was closed. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until early evening.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in southern Crawford County. Rainfall amounts ranged from 1.50 to 2.00 inches during the late evening of May 10th into the early morning of May 11th in areas where ditches were already full of water and soils were saturated. Numerous rural roads were closed, particularly from Green Brier to Landes, where the heaviest rainfall occurred. An additional 0.50 inch of rain during the early morning hours of May 11th kept flood waters from receding until daybreak.
The third heavy rain event to occur in less than two weeks resulted in rapid flash flooding in northern Lawrence County. Rainfall amounts ranged from 2.00 to 2.50 inches during the late evening of May 10th and very early morning of May 11th in areas where ditches were already full of water and soils were saturated. Numerous rural roads from Chauncey toward Birds, through Lawrenceville to Sumner were closed due to flooding. Several streets in Lawrenceville were also flooded during the morning hours. An additional 0.50 to 0.75 inch of rain during the early morning hours of May 11th kept flood waters from receding until early afternoon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695484, 695485, 695489, 695491, 695492, 695493, 695494, 695486, 695495, 695487, 695526, 695498, 695499, 695502, 695503, 695504, 695505, 695506, 692213, 695529, 695507, 695508, 695510, 695511, 704687, 704695, 704692, 704700, 704704, 704708, 704688, 704693, 704696, 704701, 704705, 704709.